Metformin is one of the most effective and commonly prescribed medicines for type 2 diabetes. The medication has been available for use in the U.S. since the mid 1990’s so we know a lot about the drug and its safety profile. Metformin belongs to a class of diabetes medication that typically does not cause low blood glucose level below a normal range. However, a small percentage of patients can experience this unusual side effect.
You might want to discuss with your health care provider about changing to other classes of medications such as an alpha-glucosidase inhibitor, a thiazolidinedione or a DPP-4 inhibitor class. But each class may be associated with its own potential side effect or contraindication. Therefore, a thorough discussion with your health care provider would be very helpful to determine the best medication suitable for you.
If your health care provider and you together decide to continue this medicine due to its beneficial effects, you could either have a snack in between the meals especially consuming some complex carbohydrates with proteins mixed in with unsaturated fats like a peanut butter sandwich to help prevent low blood glucose. On rare occasions, your glucose levels could be very well controlled on diet alone and does not need a medication as a result of, for example, successful weight loss. Checking your health care provider to order a hemoglobin A1c test might then help making that determination.